Alert archive / California / Wind Advisories in 2018
Wind Advisory 18, NWS Phoenix, AZ
NWS Phoenix, AZ issued this wind advisory at Oct 5, 2018, 1:33 PM PDT for Imperial County, San Bernardino County, California. It took effect at Oct 6, 2018, 8:00 PM PDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Oct 5, 2018, 1:33 PM PDT (20:33 UTC)
- In effect from
- Oct 6, 2018, 8:00 PM PDT
- Expired
- Oct 7, 2018, 8:00 AM PDT
- In force
- 12 hr
- Issued by
- NWS Phoenix, AZ
Counties Imperial County, CA, San Bernardino County, CA
The radar
The San Diego radar (KNKX), 164 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 8.6 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 13 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 561 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
948 WWUS75 KPSR 052033 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 133 PM MST Fri Oct 5 2018 CAZ560-562-060845- /O.NEW.KPSR.WI.Y.0018.181007T0300Z-181007T1500Z/ Joshua Tree NP West-Imperial County Southwest- Including the cities of Cottonwood Visitor and Lost Horse-Keys Village 133 PM PDT Fri Oct 5 2018 ...WIND ADVISORY IN EFFECT FROM 8 PM SATURDAY TO 8 AM PDT SUNDAY... The National Weather Service in Phoenix has issued a Wind Advisory, which is in effect from 8 PM Saturday to 8 AM PDT Sunday. * WINDS...Northwest 20 to 30 mph with gusts up to 55 mph. * TIMING...8 pm Saturday to 8 am PDT Sunday. * IMPACTS...Strong winds may blow down limbs, trees, and power lines. Briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$
3 follow-up statements
570 WWUS75 KPSR 060839 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 139 AM MST Sat Oct 6 2018 CAZ560-562-062230- /O.CON.KPSR.WI.Y.0018.181007T0300Z-181007T1500Z/ Joshua Tree NP West-Imperial County Southwest- Including the cities of Cottonwood Visitor and Lost Horse-Keys Village 139 AM PDT Sat Oct 6 2018 ...WIND ADVISORY REMAINS IN EFFECT FROM 8 PM THIS EVENING TO 8 AM PDT SUNDAY... * WINDS...Northwest 20 to 30 mph with gusts up to 45 mph. * TIMING...8 pm this evening to 8 am PDT Sunday. * IMPACTS...Strong winds will make travel difficult for high- profile vehicles. Blowing dust and sand may reduce visibility in deserts at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$
688 WWUS75 KPSR 062106 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 206 PM MST Sat Oct 6 2018 CAZ560-562-071230- /O.CON.KPSR.WI.Y.0018.181007T0300Z-181007T1500Z/ Joshua Tree NP West-Imperial County Southwest- Including the cities of Cottonwood Visitor and Lost Horse-Keys Village 206 PM PDT Sat Oct 6 2018 ...WIND ADVISORY REMAINS IN EFFECT FROM 8 PM THIS EVENING TO 8 AM PDT SUNDAY... * WINDS...Northwest 20 to 30 mph with gusts up to 50 mph. * TIMING...8 pm this evening to 8 am PDT Sunday. * IMPACTS...Strong winds may blow down limbs, trees, and power lines. Scattered power outages are expected. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$
607 WWUS75 KPSR 070916 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 216 AM MST Sun Oct 7 2018 CAZ560-562-071500- /O.CON.KPSR.WI.Y.0018.000000T0000Z-181007T1500Z/ Joshua Tree NP West-Imperial County Southwest- Including the cities of Cottonwood Visitor and Lost Horse-Keys Village 216 AM PDT Sun Oct 7 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM PDT THIS MORNING... * WINDS...Northwest 20 to 30 mph with gusts up to 40 mph. * TIMING...Through 8 am PDT Sunday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this wind advisory went out at Oct 5, 10:41 AM PDT, 2 hours 52 minutes earlier.
Area forecast discussion, Oct 5, 10:41 AM PDT, 2 hours 52 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 1041 AM MST Fri Oct 5 2018 .UPDATE...Updated aviation discussion && .SYNOPSIS... Drier air will temporarily be in place through early Saturday, but another cool Pacific weather system will then dip into the region beginning Saturday night. This system will bring good chances for showers and thunderstorms mainly over the central and eastern portions of Arizona. It will also bring even cooler temperatures with afternoon highs struggling to get into the 80s in many locations on Sunday and Monday and overnight lows in the 50s. Temperatures will remain below normal for all of next week with rain chances returning late next week. && .DISCUSSION... The forecast over the next week or so is quite interesting as we have an unseasonably strong and cold Pacific system move in late in the weekend and then possibly another tropical system (Sergio) to deal with late next week. Quiet conditions will reign at least for today and likely much of Saturday with mostly clear skies and highs reaching into the middle to upper 80s. The next weather system is beginning to take shape off the Pacific Northwest coast and is forecast to dive south southeast through the Interior West later today and Saturday. By Saturday evening, models show the main shortwave trough and the nose of a strong upper level jet max already reaching into northwest Arizona and southern California. The trough will undergo rapid intensification Saturday night into Sunday as the jet max dives into the base of the trough. Models continue to show this unseasonably strong and cold trough will provide ample dynamics aloft along with bringing a weak surface cold front through the region. Moisture will be sufficient given the strong dynamics of the system, but we are not anticipating a widespread heavy rainfall event. The latest PoPs have changed very little from the previous forecast with the best rain chances across the central and eastern Arizona high terrain and northern portions of the south- central Arizona deserts. Showers and thunderstorms should initially develop sometime Saturday evening well north and northwest of Phoenix with the bulk of the activity remaining north of the CWA until well after midnight Saturday night. As the cold front dips southeast during the overnight before stalling out over central Arizona Sunday, we should see showers and thunderstorms develop across La Paz and Maricopa County by sunrise Sunday morning. Strong low and mid level southerly upslope flow will combine with the upper level support to bring showers and possibly thunderstorms through the rest of Sunday morning across Phoenix and areas to the north. Showers and thunderstorms should mostly shift east of the Phoenix area Sunday afternoon, but persist across the higher terrain of eastern and central Arizona into Sunday night. The ingredients should be present for some strong to severe thunderstorms mainly Sunday morning with upwards of 50kts of 0-6km shear. Since moisture levels will not be all that high, CAPE will be the limiting factor, but models are showing modest CAPE values of 500 J/kg to possibly as high as 1000. If storms are able to become organized enough, damaging winds and even some modest hail will be possible. Storms should also produce locally heavy rainfall and given the wet early part of the week, the flood threat will also be there for areas north of Phoenix. Forecast rain amounts for Saturday night and Sunday range from very little southwest of Phoenix to as much as one inch across the high terrain north and east of Phoenix. The deep upper level low will slowly shift eastward on Monday, but we will continue to see chances of showers and thunderstorms across the eastern half of Arizona. Activity will mainly shift east of Phoenix on Monday following the cold core aloft as it begins to shift into New Mexico. Steep mid level lapse rates across the eastern Arizona high terrain should bring another round of thunderstorms Monday afternoon assuming there is enough sunshine to destabilize the low levels. The already below normal temperatures will fall further starting Sunday with highs only the 70s across much of southern Arizona to as high as the lower 80s across southeast California. Overnight lows Sunday night should be the lowest so far this season with widespread readings in the upper 50s to lower 60s. Highs Monday should be similar to Sunday's while some drying late Monday will push lows Monday night in the middle 50s. The trough will finally lift well northeast by Tuesday with rapidly building heights aloft, but highs will only recover a few degrees Tuesday followed by a bit more for Wednesday. Attention then turns to what could be another significant tropical event for portions of the Desert Southwest late next week. Hurricane Sergio, which is currently slowly drifting westward well southwest of the tip of Baja, is forecast to make an abrupt turn to the northeast on Monday and then the remnants might end up making their way into the Desert Southwest late next week. Since it is nearly a week away, there is still a decent amount of uncertainty in the track, but the bulk of the GFS ensemble members and even the European show the track through southeast Arizona. Given the current forecast track, we have increased PoPs a good amount for next Thursday with the highest PoPs focused to the southeast and east of Phoenix. We should get a better picture over the next few days on the eventual track and the potential heavy rainfall amounts that may accompany the storm system. && .AVIATION... South-Central Arizona including KPHX, KIWA, and KSDL: Remnant low level moisture over the region will continue to bring FEW to SCT clouds around 8 kft through early this afternoon. Winds will follow the typical diurnal directions while speeds generally remain at or below 10 kts. High clouds will increase by tomorrow afternoon with a repeat of scattered clouds with bases near 7 kft. Some gusts to 15 kt will also be possible by late Saturday afternoon out of the west. Southeast California/Southwest Arizona including KIPL and KBLH: Winds will favor the west at KIPL and north at KBLH today and remain below 12 kt, with mostly clear skies. High clouds will increase late Saturday morning. Westerly winds will also become dominant late Saturday morning, with a few gusts above 10 kts possible by the end of the TAF period. Otherwise, no aviation concerns. Aviation Discussion not updated for amended TAFs. && .FIRE WEATHER... Sunday through Thursday: Gusty westerly winds are expected on Sunday as a strong low pressure system moves through southeast California into Arizona. However, this will coincide with a significant cool down as temperatures fall to about 15 degrees below seasonal normals. Wetting rains are expected across south central Arizona as scattered to widespread showers with embedded thunderstorms move through the region. Rain chances decrease further west towards the Colorado River Valley and southeast California where the coverage of showers and thunderstorms will be more isolated. Rain chances will linger into Monday before we dry out for the middle of next week as temperatures remain below normal. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...Kuhlman AVIATION...Rogers/Wilson FIRE WEATHER...Hopper/Rogers
Nearby
Wind Advisories in California, 2018Every wind advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.